Fentanyl Vs. Carfentanil | Whats The Difference?
Fentanyl is a synthetic opioid that is about 100 times stronger than heroin. Carfentanil is a fentanyl analog that is about 100 times stronger than its parent drug fentanyl, and 10,000 times stronger than heroin.
Fentanyl can be prescribed as a potent painkiller in humans. Carfentanil can be used as a tranquilizer for large animals, such as elephants or deer, but has no approved uses in humans.
Both fentanyl and carfentanil have a high potential for illicit substance use. In Ohio, synthetic opioid abuse is considered a public health problem.
Facts About Fentanyl
Fentanyl is a synthetic opioid that has approved uses with a high potential for drug abuse. The potency of fentanyl is about 100 times higher than a similar dose of heroin.
A lethal dose of fentanyl in humans is about 2 milligrams. Illicit fentanyl sold on the streets of Ohio may contain more than twice this amount. Side effects of fentanyl may include sedation, drowsiness, and impairment.
In 2020, fentanyl was involved in about 80% of all Ohio drug overdose deaths. Fentanyl overdose deaths have been rising since 2017. In recent years, synthetic opioid abuse has been more prevalent in the state compared to natural opiates like heroin.
Facts About Carfentanil
Carfentanil is structurally similar to its parent drug, fentanyl. It was designed as an anesthetic for large animals. The potency of carfentanil can be about 100 times higher than fentanyl.
Carfentanil can be disguised as fentanyl or other prescription opioids and sold to buyers on the illicit drug market. The drug may have the appearance of powdered heroin, opioid pills, or blotter paper. Accidental exposure to carfentanil may lead to life-threatening ingestion of high doses.
A lethal dose of carfentanil in humans is unknown. Buying opioids from illicit drug markets can be dangerous, as they may contain lethal doses of carfentanil without the buyer knowing.
In 2019, reports from Cuyahoga County, Ohio indicated that 35% of opioid overdose deaths involved carfentanil.
Risks Of Synthetic Opioid Use
Abusing fentanyl or carfentanil leads to a high risk of overdose. Overdoses can occur within minutes of exposure to synthetic opioids.
Symptoms of opioid overdose may include breathing problems, respiratory depression, extreme drowsiness, pinpoint pupils, unusual gurgling noises, and difficulty staying awake.
If you see these signs in yourself or a loved one, get help right away. First responders can administer doses of naloxone to an overdose victim, potentially saving their life.
To learn if our synthetic opioid abuse treatment program works for you or your loved one, please contact us today.
Ohio Recovery Center Editorial Team
©2023 Ohio Recovery Center | All Rights Reserved
This page does not provide medical advice.